Fata Morgana (chimerically) wrote,
Fata Morgana
chimerically

  • Mood:

cough medicine and insomnia

I think all the cough medicine I had last week has made me an insomniac now.

I learned in the one MCB class I took as an undergrad (so much for my high school bio-geekness) that your body will reduce its own stay-awake chemicals when it has an external source of them (like caffeine), so when you stop drinking caffeine you run on unusually low levels of stay-awake chemicals during the part of your circadian rhythm that's usually caffeine-saturated for the next few days, until your body readjusts.

I would imagine this works the other way, as well: when I took Nyquil last week (and I had to take it consistently for about a week just to stop coughing long enough to fall asleep), my body reduced its levels of go-to-sleep chemicals (I do know the names of these, but this keeps it simpler), and now my go-to-sleep chemicals are still unnaturally low because my body still hasn't readjusted to its no-Nyquil levels. Maybe I should drink caffeine at night for the next few nights, and then when I stop I'll feel tired when I should.

Anyway, for whatever reason I seem to be quite awake, but I'm going to try to sleep again anyhow.
Subscribe
  • Post a new comment

    Error

    Anonymous comments are disabled in this journal

    default userpic

    Your IP address will be recorded 

  • 1 comment